American Journal of Gastroenterology vol:90 issue:9 pages:1526-8
A patient with primary biliary cirrhosis (PBC) developed marked hypoprothrombinemia with decreased concentrations of the vitamin K-dependent coagulation factors VII, IX, and X during treatment with rifampicin. The coagulation abnormalities were easily corrected by administration of vitamin K. Different mechanisms may be involved, such as a decreased production of menaquinones by intestinal bacteria, a warfarin-like effect by inhibition of the vitamin K epoxide reductase, or an increased oxidative degradation of vitamin K as a result of hepatic microsomal enzyme stimulation. Whatever the mechanism involved, the appearance of this complication in a patient with PBC probably points to the importance of a pre-existing poor vitamin K status. Patients with PBC, treated with rifampicin, should have a regular monitoring of their vitamin K status. Adequate vitamin substitution should be administered, if necessary.